Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: Chewed a film-coated mephaquin tablet throat burns for 5days


 djambo101 - Mon Dec 07, 2009 1:58 am

I am on a trip to kenya for 3 weeks. I had been given a mephaquin tablet to prevent malaria, but no instructions to go with. So i chewed the tablet i had been given because i didnt have water close to me. After swallowing it my throat started burning and i got something to drink around 5 minutes after. but since then my throat burns anything i could do to improve my situation?
 Dr.M.jagesh kamath - Sat Sep 04, 2010 11:11 am

User avatar Hello,Coating the tablet is done not only for elegance and ease of swallowing but to prevent the bitter or irritant medication to come in contact with mucous membranes like of the throat.More important is to modify the drug release profile.Examples are enteric coatings and delivery of the drug in pulses.By chewing these mechanisms get altered and the drug may not act at optimal levels.Apart from this bitterness if it is there would be felt and chances of gastric irritation becomes more.So you should swallow as a single piece and should not break it or chew it.
For the damage done salt water gargling may help.It would be some time before recovery would set in.
Best wishes.
 Dr.M.Aroon kamath - Sat Sep 04, 2010 11:41 am

User avatar Hi,
Just a bit of additional information! Mefloquine is recommended for travelers in Tanzania who are planning to stay in a malaria endemic zone for longer than one month. Mefloquine's reputation has been tarnished as it can cause serious side effects such as anxiety and hallucinations. Fortunately, these are rare. More common minor side effects are disturbed sleep and intense dreams. The drug is contra-indicated in individuals with a history of depression, anxiety or epilepsy.
Good luck!

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us